Hail, Richland
- When
- August 2, 2:55 PM EST
- Where
- Richland County, Plymouth
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.000, -82.683
Penny size hail was observed.
3 hail, 1 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 2, 2:48 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 348 PM EDT SAT AUG 2 2003 SOME LATE AFTN SCT TSTM ACTVTY DVLPG THRU OUR CWA MOVG ON AN E/NE TRACK. XPCT ACTVTY TO BCM MORE ORGANZD THRU TNGT AND CONT THRU SUN MRNG. SHRA CHC TO CONT THRU MIDWEEK AS UPR LOW DIGS DWN OVR OH. KEEPG MUCH OF THE AREA RATHER UNSTBL. LTL CHG IN ONGOING FCST AND ONLY MINOR TWEAKS. TREND TO GO DRY BY THURS/FRI AS THE UPR LOW EXITS. LTL CHGS ON THE TEMPS FROM DAY TO DAY, TEMPS TO RMN NR THE NORMS. THE MFD-CAK-YNG CORRIDOR WL ONCE AGAIN SEE THE BRUNT OF HEAVIER SHRA TNGT THRU SUN AS QPF AMTS APCH 1/2 OR MORE AND LCL AMTS OVR AN INCH. .CLE... OH...NONE. PA...NONE.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 622 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY. A LINE OF STORMS COULD DEVELOP TO THE WEST LATER TODAY AND THEN MOVE EAST ACROSS NORTHERN OHIO AND INTO NORTHWESTERN PENNSYLVANIA THIS EVENING AND TONIGHT. DAMAGING WIND GUSTS ARE POSSIBLE WITH THIS LINE. IN ADDITION...RECENT HEAVY RAINS HAVE LEFT THE GROUND SATURATED IN MANY AREAS. HEAVY RAINS LATER TODAY COULD CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... THE WEATHER PATTERN WILL CHANGE LITTLE ON SUNDAY. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE DURING THE DAY. A FEW OF THESE STORMS COULD ALSO BECOME SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Penny size hail was observed.
Thunderstorm winds downed several trees.
Thunderstorms dumped one to three inches of rain on portions of Richland County in a short period of time. Three inches of rain was measured by spotters in Mansfield in less than two hours. Widespread urban and lowland flooding occurred across the county with the Mansfield and Ontario areas most severely affected. Water eight feet deep was reported in an underpass on the east side of Mansfield with up to three feet of water on many other area roads. Several vehicles were stranded in the flood waters. In Mansfield, a basement wall collapsed causing extensive damage to a home. Several hundred other homes in the county experienced basement flooding.
Penny size hail was observed.
Urban and lowland flooding continued in Richland County through the evening hours. Heavy rains late in the afternoon caused many small streams and creeks to leave their banks flooding many areas. Water as much as three feet deep was observed on county roads until well after dark. Many road closures occurred. Several hundred homes experienced basement flooding.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375040, 5375043, 5375044, 5375042, 5375045, 5375041.